Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Wichita, KS

September 3, 2000Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 3, 2000, 9:00 PM CDT for Sedgwick County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2000, 9:00 PM CDT (02:00 UTC)
Expired
Sep 3, 2000, 10:00 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 9 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3516 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040200
SVRICT
KSC173-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1000 PM CDT.

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF VIOLA...OR ABOUT 20 MILES
  SOUTHWEST OF DOWNTOWN WICHITA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CLEARWATER AROUND 910 PM CDT...
  NEAR HAYSVILLE AROUND 930 PM CDT...
  7 MILES SOUTH OF DOWNTOWN WICHITA AROUND 935 PM CDT...
  NEAR MCCONNELL AFB AROUND 940 PM CDT...
  NEAR DERBY AROUND 945 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNuTIL 1000 PM CDT.

LAT...LON 3765 9777 3747 9775 3749 9716 3773 9717

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:30 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Sep 3, 2:30 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT SUN SEP 3 2000

SCT SHRA/TSRA STILL GOING ALONG AND NORTH OF SFC BOUNDARY AND HELPED
BY DEPARTING SHORTWAVE SEEN ON WATER VAPOR SAT PIX. ACTIVITY CONTINUES
TO RE-GENERATE TO THE WEST UNDERNEATH GOOD 25H DIVERGENCE.

WATER VAPOR SAT PIX SHOW ANOTHER SHORTWAVE ACROSS 4 CORNERS REGION
WHICH ETA/AVN FORECAST TO MOVE NORTHEAST AROUND UPPER RIDGE. THIS
FEATURE SHOULD RE-ENFORCE E/SE FLOW AND KEEP SFC BOUNDARY SOUTH OF A
WICHITA TO CHANTUE LINE THROUGH 12Z MONDAY. PAST FEW SFC BOUNDARIES
HAVE PUSHED FARTHER SOUTH THAN MODEL HAD FORECAST...SO PREFER AVN/S
FARTHER SOUTH FORECAST POSITION.  E/SE FLOW WILL ALLOW SOME LOW
LEVEL MOISTURE TO RETURN TO THE REGION. WILL INTRODUCE SMALL CHANCE
FOR POPS FOR THE ENTIRE FORECAST AREA...BUT FEEL BEST CHANCE FOR
PCPN WILL BE IN NRN ZONES WHERE 85H BAROCLINC ZONE IS FORECAST AND
IS CLOSEST TO UPPER DYNAMICS. WITH INFLUX OF LOW LEVEL MOISTURE WILL
GO ABOVE GUIDANCE VALUES FOR LOWS TONIGHT...AND AM ALSO CONCERNED
ABOUT LOW CLOUD FORMATION WITH UPSLOPE FLOW. THEREFORE...WILL BE
MORE PESSIMISTIC ON CLOUD COVER TONIGHT.

FOR LABOR DAY..ALTHOUGH UPPER LEVEL HEIGHTS RISE...AVN/ETA AGAIN
INDICATE ANOTHER SHORTWAVE LEAVING BASE OF UPPER TROF IN THE WESTERN
USA...WHICH MOVES THROUGH NRN KS MONDAY. THIS KEEPS SFC BOUNDARY
LURKING ACROSS THE REGION. WHILE E/SE FLOW MAY SHAVE A FEW DEGREES OFF
BLAZING HEAT...IT WILL USHER IN HIGHER DWPTS WHICH WILL COULD
POTENTIALLY PUSH HEAT INDEX VALUES OVER 105 IN NE/SE ZONES. WILL
HOLD OFF ON ANY HEAT ADVISORIES ATTM...DUE TO UNCERTAINTY OF
AMOUNT OF CLOUD COVER AND ITS EFFECTS ON TEMPS AND THE FACT HEAT INDICES
SHOULD STILL FALL BELOW CRITERIA AT NIGHT.  ETA STILL PUMPING OUT
SOME QPF ACROSS SRN/EASTERN KS IN VICINITY OF THE BOUNDARY. WILL
PLACE SMALL POPS IN FORECAST AS INSTABILITY INCREASES WITH ADDED LOW
LEVEL MOISTURE AND CONVERGENCE ALONG BOUNDARY MAY PROVIDE ENOUGH
LIFT FOR TSRA FORMATION. DESPITE SOUTHEAST FLOW...WILL GO WELL ABV
GUIDANCE VALUES FOR HIGHS DUE TO INCREASING 1000-850 THICKNESSES AND
85H TEMPS STILL FROM 27 TO 30 C.

ETA/AVN SHOW YET ANOTHER SHORTWAVE PUSHING INTO NW KS...WITH HELPS
FORM 85H LOW IN SE COLORADO AND INCREASES LOW LEVEL JET. THIS MAY BE
ENOUGH TO SPARK NOCTURNAL PCPN ACROSS THE FORECAST AREA MONDAY NIGHT
AND WILL AGAIN ADD SMALL POPS TO THE FORECAST. AGAIN...FEEL GUIDANCE
VALUES TOO COOL ON LOWS.

500 MB HEIGHTS INCREASE ON TUESDAY...SO ANY PCPN THAT FORMS MON
NIGHT SHOULD BE CONFINED TO THE TUE MORNING PERIOD. DURING THE
DAY...SHORTWAVE ENERGY SHOULD REMAIN NORTH OF THE FORECAST
AREA...AND ALLOW TEMPS TO SOAR MUCH ABV GUIDANCE VALUES FOR HIGHS.

IN THE EXTENDED...WHILE MRF TRIED TO BRING A SFC FRONT THROUGH ON
LATE THURSDAY...ECMWF KEEPS 85H THERMAL RIDGE AND 1000-500 THICKNESS
RIDGE OVER THE REGION THROUGH SATURDAY. SO...WILL RUN WITH 100
DEGREE WEATHER THROUGH THE EXTENDED UNTIL WE MODELS SO SOME
CONSISTENCY ON BRINGING A POTENT SYSTEM THROUGH.

THANKS FOR COORD...SGF...TOP.

RECORD HIGHS FOR LABOR DAY AND TUESDAY:
    4TH        5TH
ICT 102/1978  103/1931
CNU 102/1954  100/1978
SLN 106/1898  106/1922
RSL 104/1954  103/1959

FCSTID = 12/HYSELL
ICT   72 101  73 102 /  20  20  20  20
HUT   71 101  71 101 /  20  20  20  20
EWK   72 101  73 102 /  20  20  20  20
EQA   72 100  73 101 /  20  20  20  20
WLD   72 101  73 103 /  20  20  20  20
RSL   71 101  71 102 /  20  20  20  20
GBD   71 101  71 102 /  20  20  20  20
SLN   73 100  73 101 /  20  20  30  20
MPR   73 100  73 101 /  20  20  30  20
CFV   72 100  73 100 /  20  20  20  20
CNU   72 100  73 100 /  20  20  20  20
K88   72  99  73  99 /  20  20  20  20

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:27 PM CDTSevere Thunderstorm WarningICTKingman63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.